Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 19, NWS Lubbock, TX

December 18, 201224 counties in Texas

NWS Lubbock, TX issued this red flag warning at Dec 18, 2012, 3:32 PM CST for 24 counties in Texas. It took effect at Dec 19, 2012, 11:00 AM CST. It was in force for 7 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2012, 3:32 PM CST (21:32 UTC)
In effect from
Dec 19, 2012, 11:00 AM CST
Expired
Dec 19, 2012, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 19, 12:50 PM CSTNON-TSTM WND GST 585 Ene Abernathy, TX
Dec 19, 12:55 PM CSTDUST STORM3 Wnw Lubbock, TX
Dec 19, 12:55 PM CSTNON-TSTM WND GST 593 Wnw Lubbock, TX
Dec 19, 1:00 PM CSTDUST STORMReese Center, TXVISIBILITY TO 100 METERS
Dec 19, 1:00 PM CSTNON-TSTM WND GST 61Reese Center, TXVISIBILITY TO 100 METERS
Dec 19, 1:05 PM CSTNON-TSTM WND GST 616 Ssw Wolfforth, TX
Dec 19, 1:07 PM CSTDUST STORM6 Ne Lubbock, TX
Dec 19, 1:15 PM CSTNON-TSTM WND GST 582 Nne Floydada, TX
Dec 19, 1:25 PM CSTNON-TSTM WND GST 591 N O'Donnell, TX
Dec 19, 1:29 PM CSTDUST STORMNew Deal, TX*** 1 FATAL *** MOTOR VEHICLE ACCIDENT I-27
Dec 19, 1:35 PM CSTNON-TSTM WND GST 582 Wsw Turkey, TX
Dec 19, 1:40 PM CSTNON-TSTM WND GST 626 Ssw Wolfforth, TX
Dec 19, 2:00 PM CSTNON-TSTM WND GST 607 Wnw Denver City, TX
Dec 19, 2:01 PM CSTNON-TSTM WND GST 58Hart, TXSCHOOLNET SITE
Dec 19, 2:31 PM CSTDUST STORMHappy, TX
Dec 19, 2:35 PM CSTNON-TSTM WND GST 593 N Roaring Springs, TX
Dec 19, 3:31 PM CSTNON-TSTM WND GST 59Lazbuddie, TXSCHOOLNET SITE
Dec 19, 5:50 PM CSTNON-TSTM WND GST 587 Ese Silverton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2959 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WWUS84 KLUB 182132
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
332 PM CST TUE DEC 18 2012

TXZ024>026-029>032-034>044-190545-
/O.UPG.KLUB.FW.A.0019.121219T1700Z-121220T0000Z/
/O.NEW.KLUB.FW.W.0019.121219T1700Z-121220T0000Z/
BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-HOCKLEY-LUBBOCK-
CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
332 PM CST TUE DEC 18 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST WEDNESDAY
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE
ROLLING PLAINS...MUCH OF THE SOUTH PLAINS AND THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST WEDNESDAY.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TWENTY-FOOT WIND...SOUTHWEST BETWEEN 25 AND 40 MPH WITH GUSTS TO
  NEAR 60 MPH.

* HUMIDITY...FALLING TO BETWEEN 10 AND 20 PERCENT.

* IMPACTS...WINDS THIS STRONG FOR SEVERAL HOURS WILL STRESS POWER
  LINES AND MAY TRIGGER FIRE STARTS. WILDFIRES CAN SPREAD RAPIDLY
  OVER LARGE AREAS IN SUCH DRY AND WINDY CONDITIONS. A STRONG COLD
  FRONT WILL MOVE IN WEDNESDAY EVENING AND BRING ABOUT A WIND
  SHIFT AND CONTINUE THE THREAT FOR WINDY CONDITIONS LATE INTO
  WEDNESDAY EVENING ESPECIALLY ACROSS THE ROLLING PLAINS AND
  SOUTHEAST TEXAS PANHANDLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

TXZ021>023-027-028-033-190545-
/O.CON.KLUB.FW.A.0019.121219T1700Z-121220T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-
332 PM CST TUE DEC 18 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON FOR SUSTAINED 20 FOOT WINDS OF 20 MPH
OR GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND
HIGH FIRE DANGER FOR THE NORTHWESTERN SOUTH PLAINS AND EXTREME
SOUTHWESTERN TEXAS PANHANDLE...

* TWENTY-FOOT WIND...SOUTHWEST BETWEEN 30 AND 40 MPH WITH GUSTS
  AROUND 60 MPH.

* HUMIDITY...FALLING TO BETWEEN 15 AND 25 PERCENT.

* IMPACTS...WINDS THIS STRONG FOR SEVERAL HOURS WILL STRESS POWER
  LINES AND MAY CAUSE FIRE STARTS. WILDFIRES CAN SPREAD RAPIDLY
  OVER LARGE AREAS IN SUCH DRY AND WINDY CONDITIONS. WHILE
  RELATIVE HUMIDITY VALUES MAY REMAIN ABOVE 15 PERCENT...THE
  EXPECTED WIND SPEEDS WILL ALMOST CERTAINLY LEAD TO NEAR CRITICAL
  FIRE WEATHER CONDITIONS. A STRONG COLD FRONT WILL ENTER THE
  REGION WEDNESDAY EVENING BRINGING WITH IT A SHIFT IN WIND
  DIRECTION. STRONG WINDS ARE EXPECTED TO REMAIN A CONCERN THROUGH
  MUCH OF THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
2 follow-up statements
827 
WWUS84 KLUB 190526
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 PM CST TUE DEC 18 2012

TXZ024>026-029>032-034>044-191700-
/O.CON.KLUB.FW.W.0019.121219T1700Z-121220T0000Z/
BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-HOCKLEY-LUBBOCK-
CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 PM CST TUE DEC 18 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CST
WEDNESDAY FOR SUSTAINED WINDS OF 20 MPH OR GREATER AT THE 20 FOOT
LEVEL...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH
FIRE DANGER FOR THE ROLLING PLAINS...MUCH OF THE SOUTH PLAINS AND
THE FAR SOUTHEASTERN TEXAS PANHANDLE...

* WIND...SOUTHWEST BETWEEN 25 AND 40 MPH WITH GUSTS TO NEAR 60 MPH
  AT THE 20 FOOT LEVEL.

* HUMIDITY...FALLING TO BETWEEN 10 AND 20 PERCENT.

* IMPACTS...WINDS THIS STRONG FOR SEVERAL HOURS WILL STRESS
  POWER LINES AND MAY TRIGGER FIRE STARTS. WILDFIRES CAN SPREAD
  RAPIDLY OVER LARGE AREAS IN SUCH DRY AND WINDY CONDITIONS. A
  STRONG COLD FRONT WILL MOVE IN WEDNESDAY EVENING AND BRING ABOUT
  A WIND SHIFT TO THE NORTHWEST AND CONTINUE THE THREAT FOR WINDY
  CONDITIONS LATE INTO WEDNESDAY EVENING...ESPECIALLY ACROSS THE
  ROLLING PLAINS AND SOUTHEAST TEXAS PANHANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY ARE FAVORABLE FOR RAPID FIRE SPREAD AND THE DEVELOPMENT OF
SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID ACTIVITIES THAT PROMOTE
OPEN FLAMES AND SPARKS.

&&

$$

TXZ021>023-027-028-033-191700-
/O.CON.KLUB.FW.A.0019.121219T1700Z-121220T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-
1126 PM CST TUE DEC 18 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 AM CST WEDNESDAY
THROUGH WEDNESDAY AFTERNOON FOR SUSTAINED WINDS OF 20 MPH OR
GREATER AT THE 20 FOOT LEVEL...RELATIVE HUMIDITY VALUES OF 15 PERCENT
OR LESS AND HIGH FIRE DANGER FOR THE NORTHWESTERN SOUTH PLAINS AND
EXTREME SOUTHWESTERN TEXAS PANHANDLE...

* WIND...SOUTHWEST BETWEEN 30 AND 40 MPH WITH GUSTS AROUND 60 MPH
  AT THE 20 FOOT LEVEL.

* HUMIDITY...FALLING TO BETWEEN 15 AND 25 PERCENT.

* IMPACTS...WINDS THIS STRONG FOR SEVERAL HOURS WILL STRESS
  POWER LINES AND MAY CAUSE FIRE STARTS. WILDFIRES CAN SPREAD
  RAPIDLY OVER LARGE AREAS IN SUCH DRY AND WINDY CONDITIONS. WHILE
  RELATIVE HUMIDITY VALUES MAY REMAIN ABOVE 15 PERCENT... THE
  EXPECTED WIND SPEEDS WILL ALMOST CERTAINLY RESULT IN NEAR
  CRITICAL FIRE WEATHER CONDITIONS. A STRONG COLD FRONT WILL ENTER
  THE REGION WEDNESDAY EVENING BRINGING WITH IT A SHIFT IN WIND
  DIRECTION TO THE NORTHWEST. STRONG WINDS ARE EXPECTED TO REMAIN
  A CONCERN THROUGH MUCH OF THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
502 
WWUS84 KLUB 191039
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
439 AM CST WED DEC 19 2012

TXZ021>023-027-028-033-192200-
/O.UPG.KLUB.FW.A.0019.121219T1700Z-121220T0000Z/
/O.EXA.KLUB.FW.W.0019.121219T1700Z-121220T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-
439 AM CST WED DEC 19 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR SUSTAINED WINDS OF 20 MPH OR GREATER AT THE
20 FOOT LEVEL...RELATIVE HUMIDITY VALUES APPROACHING 15 PERCENT
AND HIGH FIRE DANGER FOR THE NORTHWESTERN SOUTH PLAINS AND THE
EXTREME SOUTHWESTERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH TO WEST BETWEEN 25 AND 40 MPH WITH GUSTS TO NEAR 60
  MPH AT THE 20 FOOT LEVEL.

* HUMIDITY...FALLING TO BETWEEN 15 AND 25 PERCENT.

* IMPACTS...WINDS THIS STRONG FOR SEVERAL HOURS WILL STRESS POWER
  LINES AND MAY CAUSE FIRE STARTS. WILDFIRES CAN SPREAD RAPIDLY
  OVER LARGE AREAS IN SUCH DRY AND WINDY CONDITIONS. WHILE
  RELATIVE HUMIDITY VALUES MAY REMAIN ABOVE 15 PERCENT... THE
  EXPECTED WIND SPEEDS WILL ALMOST CERTAINLY RESULT IN NEAR
  CRITICAL FIRE WEATHER CONDITIONS. A STRONG COLD FRONT WILL ENTER
  THE REGION WEDNESDAY EVENING BRINGING WITH IT A SHIFT IN WIND
  DIRECTION TO THE NORTHWEST. STRONG WINDS ARE EXPECTED TO REMAIN
  A CONCERN THROUGH MUCH OF THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE <OCCURRING/IMMINENT>. A COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE
SPREAD AND THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES.
AVOID ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

TXZ024>026-029>032-034>044-192200-
/O.CON.KLUB.FW.W.0019.121219T1700Z-121220T0000Z/
BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-HOCKLEY-LUBBOCK-
CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
439 AM CST WED DEC 19 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR SUSTAINED WINDS OF 20 MPH OR GREATER AT
THE 20 FOOT LEVEL...RELATIVE HUMIDITY APPROACHING 15 PERCENT AND
HIGH FIRE DANGER FOR THE ROLLING PLAINS...MUCH OF THE SOUTH PLAINS
AND THE EXTREME SOUTHEASTERN TEXAS PANHANDLE...

* WIND...SOUTHWEST TO WEST BETWEEN 25 AND 40 MPH WITH GUSTS TO
  NEAR 60 MPH AT THE 20 FOOT LEVEL.

* HUMIDITY...FALLING TO BETWEEN 15 AND 25 PERCENT.

* IMPACTS...WINDS THIS STRONG FOR SEVERAL HOURS WILL STRESS 
  POWER LINES AND MAY TRIGGER FIRE STARTS. WILDFIRES CAN SPREAD 
  RAPIDLY OVER LARGE AREAS IN SUCH DRY AND WINDY CONDITIONS. A 
  STRONG COLD FRONT WILL MOVE IN WEDNESDAY EVENING AND BRING 
  ABOUT A WIND SHIFT TO THE NORTHWEST AND CONTINUE THE THREAT 
  FOR WINDY CONDITIONS LATE INTO WEDNESDAY EVENING...ESPECIALLY 
  ACROSS THE ROLLING PLAINS AND SOUTHEAST TEXAS PANHANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY ARE FAVORABLE FOR RAPID FIRE SPREAD AND THE DEVELOPMENT
OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID ACTIVITIES THAT
PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Dec 18, 11:59 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 18, 11:59 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CST TUE DEC 18 2012

.AVIATION...
VFR WILL PREVAIL WITH MODEST WINDS THROUGH SUNRISE ON WEDNESDAY.
HOWEVER...AFTER SUNRISE...WINDS WILL PICK UP SUBSTANTIALLY THANKS
TO AN APPROACHING UPPER LEVEL STORM. WENT A BIT CONSERVATIVE WITH
THE WINDS ON THIS CYCLE BUT WOULD NOT BE SURPRISED TO SEE SUSTAINED
SPEEDS CLOSER TO 35-40 KT DURING THE LATE MORNING AND AFTERNOON AT
KLBB ALONG WITH ATTENDANT RISK OF BLOWING DUST. BEST ESTIMATE IS
THAT VISIBILITIES MAY DROP TO NEAR 1 SM BUT ALL DEPENDS ON THE
STATE OF THE DUST REGIONS TO THE SOUTHWEST OF THE AERODROME. THERE
HAVE BEEN TWO EVENTS WHICH WOULD TEND TO BRING SMALL PARTICULATES
TO THE SURFACE 1. THE TSRA LAST FRIDAY AND 2. THE DUST KICKED UP
YESTERDAY. WE VERY WELL COULD SEE CONDITIONS /DUE TO BLDU/ DROP TO
BELOW VOR OR GPS 26 CRITERIA FOR CAT C/D AIRCRAFT...GIVEN THAT THE
KLBB ILS 26 IS IN AN UNSERVICABLE STATUS ATTM.

&&

.PREV DISCUSSION... /ISSUED 1102 AM CST TUE DEC 18 2012/

UPDATE...
PRELIMINARY ANALYSIS OF THIS MORNING/S DATA INDICATE THE
INHERITED FORECAST REMAINS ON TRACK FOR A WINDY DAY ON WEDNESDAY.
WE ALMOST CERTAINLY WILL SEE SUSTAINED WINDS IN THE 30 TO 40 KT
RANGE ACROSS THE LLANO ESTACADO THOUGH SPEEDS WILL PROBABLY BE A
BIT HEALTHIER ACROSS THE SOUTH WITH THIS SYSTEM. WIND WILL START
UP EARLY OUT WEST AND LIKELY TAPER IN THE AFTERNOON AS THE SWATCH
OF HIGHEST WINDS PUSHES EAST AND WEAKENS SLIGHTLY WITH TIME. WILL
BE DIGGING INTO THE FIRE WEATHER THREAT MORE WITH THE AFTERNOON
PACKAGE. ONE NEGATING FACTOR FOR THE WINDS WILL BE THE POTENTIAL
FOR NOT ONE BUT TWO POTENTIAL CLOUD DECKS. CERTAINLY THERE WILL BE
THE TYPICAL POTENTIAL FOR EXPANSIVE HIGH CLOUDS GIVEN THE MOISTURE
STREAMING IN FROM THE PACIFIC ALONG WITH ITS INTERACTION WITH THE
MOUNTAIN RANGES TO OUR SOUTHWEST. IN ADDITION...THERE ARE HINTS OF
MID LEVEL MOISTURE...WITH SOME SMALL INSTABILITY...WHICH COULD
PROVIDE A SCATTERED VIRGA SHOWER OR TWO...AND LOCALLY EXACERBATE
THE WIND THREAT.

PREV DISCUSSION... /ISSUED 533 AM CST TUE DEC 18 2012/

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS.  JORDAN

PREV DISCUSSION... /ISSUED 429 AM CST TUE DEC 18 2012/

SHORT TERM...
CLEAR SKIES ARE IN PLACE ACROSS THE REGION WITH SURFACE WINDS
BECOMING LIGHT AND VARIABLE.  FLOW ALOFT IS ZONAL AT THIS TIME BUT
WILL GRADUALLY TRANSITION TO THE SOUTHWEST...THE START OF A
TRANSITION TO A WINDY PATTERN FOR WEDNESDAY BUT WE WILL HAVE ONE
LAST NICE DAY WILL BE IN STORE FOR TODAY.  WEST WIND THROUGH THE
AFTERNOON AND CLEAR SKIES WILL ALLOW HIGH TEMPERATURES TO CLIMB INTO
THE UPPER 60S TO LOW 70S AREA WIDE.  SURFACE WIND WILL BACK JUST A
BIT TO THE SOUTHWEST OVERNIGHT WITH THE APPROACHING STORM SYSTEM AND
THIS WILL HELP TO KEEP MINIMUM TEMPERATURES UP. A BIT OF LOW LEVEL
MOISTURE WILL ALSO SNEAK INTO THE SOUTHERN ROLLING PLAINS HELPING TO
KEEP MINIMUM TEMPERATURES UP AS WELL ACROSS THIS AREA.

JORDAN

LONG TERM...
THE LONG TERM FORECAST WILL BE HOST TO STRONG UPPER TROUGHS AT THE
BEGINNING AND END OF THE DAY 2-7 WINDOW...WITH TRANQUIL WEATHER
SANDWICHED IN BETWEEN. FOCUS IS CENTERED ON THE FIRST OF THESE
TROUGHS PRESENTLY IMPACTING THE PACIFIC COAST FROM NRN CA NORTH TO
BRITISH COLUMBIA. ALL MODELS AGREE IN SHARPENING THIS WAVE TONIGHT
OVER THE GREAT BASIN BEFORE TRACKING DUE EAST TOMORROW...WITH THE
CORE OF THE VORT MAX PASSING ALONG/NORTH OF I-40. THIS WILL
UNFORTUNATELY PLACE A SHARP HEIGHT GRADIENT DIRECTLY OVER THE SOUTH
PLAINS DURING PEAK MIXING COMPLETE WITH JET MAXIMA OF 90 KNOTS AT
500MB AND UP TO 65 KNOTS AT 700MB. IT IS INTERESTING TO NOTE THAT
THE STRONGEST 700MB WINDS ARE PROGGED TO REMAIN IN CLOSE PROXIMITY
TO THE PACIFIC FRONT WITH A PRONOUNCED LULL EMERGING IN THIS LAYER
BY PEAK HEATING. SHOULD THIS VERIFY...WE MAY ONLY SEE A SHORT
WINDOW OF SEVERE WIND GUSTS AOA 58 MPH DURING FROPA...BUT SUSTAINED
WINDS AOA 40 MPH SHOULD EASILY BE REACHED GIVEN STOUT 850MB FLOW
ALL DAY LONG. MORESO...THIS SCENARIO FULLY FITS WITHIN OUR
CLIMATOLOGICAL HIGH WIND PATTERNS AND THE INHERITED HIGH WIND
WATCH WILL LIKELY BE UPGRADED TO A WARNING FOR MOST /IF NOT ALL/
OF THE CWA IN LATER FORECASTS.

EVEN WITH LOWERING THICKNESSES/HEIGHTS THROUGH THE DAY BEHIND THE
DRY PACIFIC FRONT...FEEL THE INHERITED MAX TEMPS REQUIRED 3-6 DEG OF
WARMING AS AN IMPRESSIVE MID-LEVEL DRY SLOT WILL UNDOUBTEDLY FOSTER
DEEPER MIXING/STRONGER SUBSIDENCE/AND SHARPLY LOWER DEWPOINTS.
UPSHOT OF THIS IS AT LEAST A SIX-HOUR WINDOW FOR HIGH WINDS AND
EXTENSIVE BLOWING DUST. AS HISTORICAL RECORDS HAVE SHOWN...THE WORST
BLOWING DUST OFTEN CORRESPONDS VERY WELL WITH THE 500MB JET CORE.
THIS EVENT IN PARTICULAR MAY YIELD A LONG AXIS OF BLOWING SAND/DUST
FROM WHITE SANDS/NM EAST TO THE TEXAS SOUTH PLAINS AND THEN CURLING
NORTHEAST INTO WRN/CENTRAL OKLAHOMA. A BLOWING DUST ADVISORY MAY
EVEN BE WARRANTED IN LATER FORECASTS MAINLY FOR AREAS ON THE
CAPROCK. AGREE IN KEEPING DUST MENTION ALL EVENING AS SUSPENDED DUST
WILL BE SLOW TO CLEAR UNTIL A POLAR FRONT RACES THROUGH LATER IN THE
EVENING BEHIND THE DEPARTING TROUGH. STRONG COLD ADVECTION/PRESSURE
RISES BEHIND THIS FRONT WITHIN AN IMPRESSIVE KINEMATIC LAYER UP TO
50 KNOTS AT 850MB COULD EASILY GARNER ADDITIONAL INSTANCES OF HIGH
WINDS AFTER SUNDOWN...BUT WILL LEAVE THE HIGH WIND WATCH AS IS FOR
NOW AND ALLOW THE DAY SHIFT TO DELVE INTO THIS FURTHER FOR ANY
POSSIBLE EXTENSIONS IN TIME.

EXCEPTIONALLY DRY AND COOL AIR DOMINATES THURSDAY BEFORE THE CENTER
OF A MODIFIED CP AIRMASS EXITS LATE IN THE DAY AHEAD OF UPPER
RIDGING AND MILDER SWLY BREEZES. ASIDE FROM A SMALL BACKDOOR COLD
FRONT THREATENING OUR NERN COUNTIES LATE SAT...THE NEXT CHALLENGE
CONCERNS CHRISTMAS DAY AS THE ECMWF/GFS AND THEIR ENSEMBLES CONTINUE
TO BUILD LOWERED HEIGHT ANOMALIES ACROSS MUCH OF THE INTERMOUNTAIN
WEST BY MONDAY. CONSISTENCY WITH THIS AMPLIFIED TROUGH HAS BEEN
QUITE GOOD FOR THE PAST FEW DAYS...BUT SUCH A DISTANT FEATURE
SUBJECT TO CHANGE WARRANTS NO SENSIBLE WX MENTION IN THE GRIDS FOR
NOW. CONFIDENCE IN MARKEDLY COLDER TEMPS IS A BIT HIGHER AS AN
ARCTIC DOME BUILDS OVER WRN CANADA BEFORE SPILLING SOUTH THROUGH THE
HIGH PLAINS. MODELS HAVE BEEN QUITE BULLISH THIS SEASON WITH SUCH
ARCTIC RELEASES SO MANY DAYS OUT...HOWEVER SUCH COLD AIRMASSES ARE
HISTORICALLY MOST LIKELY ON THE SOUTH PLAINS FROM MID-DECEMBER
THROUGH LATE JANUARY. CASE IN POINT...ON THIS DAY IN 1983...LUBBOCK
BEGAN THEIR LONGEST STRETCH OF SUB-FREEZING TEMPERATURES EVER
RECORDED...8 DAYS STRAIGHT!

FIRE WEATHER...
HAVE ISSUED A FIRE WEATHER WATCH FOR ALL OF THE NWS-LUBBOCK FORECAST
AREA WEDNESDAY AFTERNOON AS A HIGH WIND EVENT COMBINES WITH TEMPS
5-12 DEGREES ABOVE NORMAL AND RH VALUES IN THE TEENS. ALTHOUGH THE
WEATHER PATTERN WILL FEATURE A PACIFIC COLD FRONT CLEARING THE
ROLLING PLAINS BY MIDDAY...INCREASINGLY DRY DOWNSLOPE WINDS
SUSTAINED BETWEEN 30 AND 40 MPH AT 20 FEET WILL PUSH FIRE WEATHER
CONCERNS WELL ABOVE NORMAL ESPECIALLY SINCE WIND GUSTS AROUND 60
MPH MAY BEGIN STRESSING POWER LINES TO THE POINT OF FAILURE
RESULTING IN FIRE STARTS.

RECENT LOCAL FIRE WEATHER RESEARCH HAS SHOWN THE MOST VOLATILE
FIRE BEHAVIOR IS OFTEN BOUND IN BETWEEN THE 500MB WIND MAX AND THE
850MB THERMAL RIDGE. IN TOMORROW'S CASE...THIS VOLATILE AREA WOULD
TEND TO FAVOR AREAS ALONG AND EAST OF A CRUDE LINE FROM
BROWNFIELD TO LUBBOCK TO SILVERTON. MARGINAL RELATIVE HUMIDITY
VALUES WEST OF THIS LINE COULD GREATLY SUPPRESS WILDFIRES...BUT WE
FEEL THIS COULD EASILY BE OFFSET BY THE HIGH MAGNITUDE OF WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  36  57  13  49 /   0   0  10   0   0
TULIA         69  38  62  15  48 /   0   0   0   0   0
PLAINVIEW     69  39  62  17  47 /   0   0   0   0   0
LEVELLAND     70  40  61  18  47 /   0   0   0   0   0
LUBBOCK       70  40  64  18  47 /   0   0   0   0   0
DENVER CITY   71  39  59  20  46 /   0   0   0   0   0
BROWNFIELD    70  40  62  20  47 /   0   0   0   0   0
CHILDRESS     72  40  71  22  50 /   0   0   0   0   0
SPUR          72  42  67  21  49 /   0   0   0   0   0
ASPERMONT     72  45  71  23  52 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>044.

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>044.

&&

99/99/26
Hazardous weather outlook, Dec 18, 6:00 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST TUE DEC 18 2012

TXZ021>044-191200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG SUSTAINED WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS
UP TO 60 MPH WILL DEVELOP ON WEDNESDAY THROUGHOUT THE ENTIRE
OUTLOOK AREA. EXTENSIVE BLOWING DUST WILL ACCOMPANY THESE WINDS
AND MAY REDUCE VISIBILITY TO NEAR ZERO ADJACENT TO OPEN FIELDS AND
CONSTRUCTION SITES. ADDITIONALLY...THESE WINDS WILL COMBINE WITH
LOW RELATIVE HUMIDITIES TO CREATE DANGEROUS WILDFIRE CONDITIONS
AREA WIDE. A HIGH WIND WATCH AND FIRE WEATHER WATCH ARE IN EFFECT
ON WEDNESDAY FROM 11 AM UNTIL 6 PM.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:41 AM CSTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more24 hr
Dec 18, 3:33 PM CSTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more30 hr

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.